Infusion reactions, hypersensitivity reactions, anaphylaxis, and tumor lysis syndrome (TLS) are oncologic emergencies that are seen in both inpatient and ambulatory settings. Advanced practice RNs (APRNs) are often the first providers to respond to those emergencies. During a session on Friday, April 12, 2019, at the ONS 44th Annual Congress in Anaheim, CA, Patricia Jakel, RN, MN, AOCN®, of the University of California, Los Angeles, Health System in Santa Monica, discussed oncologic emergencies and the APRN’s role in rapid identification of a diagnosis.
APRNs can determine whether patients are having a standard infusion reaction, anaphylactic reaction, or cytokine release syndrome, and they maintain patients’ airway, breathing, and circulation in critical situations. Patients who experience hypersensitivity reactions may fear their next infusion, but if the staff responds promptly and with attention to details to educate patients, it helps lessen their concern and anxiety.
Standard Infusion Reactions
Usually a mild response to an irritant in chemotherapy or monoclonal antibodies, standard infusion reactions commonly present as flushing, itching, change in heart rate or blood pressure, dyspnea, back pain, fever, chills, throat tightening, hypoxia, dizziness, or syncope, Jakel said.
Anaphylaxis is a hypersensitivity reaction that is rare in with most chemotherapy drugs. However, according to data in Jakel’s presentation, fatal drug anaphylaxis increased significantly from 1999–2010, from 0.27 per million in 1999–2001 to 0.51 per million in 2008–2010. The most common cause of fatal anaphylaxis was medication. Although some of the signs and symptoms overlap with standard infusion reactions, anaphylaxis’s hallmarks are urticaria; angioedema; coughing, wheezing, and throat tightness; flushing; hypotension; or change in voice.
An inflammatory response that can be life threatening, cytokine release syndrome occurs after agents that target the immune system are infused (e.g., CAR T-cells, rituximab, blinatumomab) and develops after cells are damaged and complement pathways are activated, causing a dramatic increase in inflammatory cytokines and interleukins. Symptoms include fever, hypotension, hypoxia, arthralgia, myalgias, skin eruptions, chest discomfort, and dyspnea.
Immune-mediated chemotherapy hypersensitivity reactions, such as DRESS (drug reaction with eosinophilia and systemic symptoms), can occur. DRESS is known for a delayed reaction, often two to six weeks after treatment initiation. Hepatotoxity occurs in 60%–80% cases, and diffuse morbilliform rash is common, Jakel said.
Treatment flowcharts are essential in centers where IV medications are given. Jakel explained the Gell and Coombs classification, which is used to divide hypersensitivity reactions into four types: anaphylactic, cytotoxic, serum sickness, or delayed allergic reaction.
Tumor Lysis Syndrome
TLS is associated with increased cost and length of stay; therefore, prompt identification is critical, Jakel said. Clinical manifestations include weakness; nausea and vomiting; diarrhea; muscle twitching; confusion; elevated uric acid, potassium, phosphorous levels; and reduced calcium levels.
Resuming Treatment After a Reaction
Chemotherapy agents or biologics that caused a hypersensitivity reaction are still critical to patients’ treatment outcomes. Therefore, a process called rapid drug desensitization (RDD) is used. During RDD, a desensitization-trained nurse should monitor vital signs and perform a patient evaluation prior to each dose. If any changes are observed, the nurse should stop the infusion, immediately administer allergy medications, and page the on-call allergist.